Mississippi, 2009

Hail in Mississippi, March 31, 2009

March 31, 2009 · NWS JAN · 4 events in 4 counties and zones

A potent upper level disturbance combined with good instability ahead of a cold front utilized cold temperatures aloft to produce hail producing storms. It produced hail from penny to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent upper level disturbance combined with good instability ahead of a cold front utilized cold temperatures aloft to produce hail producing storms. It produced hail from penny to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 9:34 AM CST, 58 minutes earlier.

Area forecast discussion, Mar 31, 9:34 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CDT TUE MAR 31 2009

.UPDATED DISCUSSION...ACTIVE WEATHER IS BEGINNING TO ENTER THE CWA
FROM THE WEST AS OF 15Z THIS MORNING. THE SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 5 PM SOUTH OF A LAKE PROVIDENCE TO DE KALB
LINE. A BROKEN LINE OF TSRA WITH SMALL BOWING SEGMENTS WAS NOTED OVER
NORTH CENTRAL LA...AND THIS WILL GRADUALLY SHIFT EASTWARD INTO SOUTH
CENTRAL MS. IT IS THESE BOWING SEGMENTS THAT WILL HOLD THE GREATEST
POTENTIAL FOR DAMAGING WIND GUSTS. HAIL IS ALSO ANOTHER CONCERN WITH
THE STRONGEST STORMS THAT DEVELOP. FURTHER TO THE EAST AHEAD OF THESE
STORMS...SCATTERED SMALL SHOWERS HAVE DEVELOPED IN THE PRESENCE OF
WAA. A SECONDARY AREA OF ENHANCED SHRA AND TSRA IS EXPECTED TO FORM
IN SOUTHERN MS LATER TODAY AS THE APPROACHING COLD FRONT INTERACTS
WITH THE SLOWLY ADVANCING HUMID MARINE LAYER CURRENTLY SITUATED OVER
SE LA AND EXTREME SOUTH MS.

THE 12Z MORNING RAOB FROM JAN NOW INDICATES A PW OF 1.12 IN AND A
LIFTED INDEX OF -1.9.  STEEP MID LEVEL LAPSE RATES WERE NOTED...WITH
A CAPE OF 642 J/KG.  WINDS AT 925 MB HAVE ALSO INCREASED TO 35 KNOTS
OUT OF THE SOUTHWEST...ADVECTING THE WARM AND HUMID CONDITIONS INTO
THE REGION.

TEMPERATURES THIS MORNING HAVE BEEN SLIGHTLY SLOWER TO RISE THAN
EXPECTED...ON THE ORDER OF A COUPLE OF DEGREES AT MOST SITES. HIGH
TEMPERATURES TODAY MAY STRUGGLE TO REACH THE MIDDLE 70S ANYWHERE IN
THE CWA EXCEPT FOR THE HATTIESBURG AREA...OWING TO THE INCREASED
CLOUD COVER OVER THE REGION AND THE APPROACHING RAIN FROM THE WEST.
HIGHS IN THE CENTRAL AND SOUTHERN ZONES WERE LOWERED TO GET VALUES
IN THE LOWER 70S.  DEWPOINT INCREASES APPEAR TO BE ON TRACK...BUT
UPPER 60S DEWPOINTS MAY BE HARD TO ATTAIN IF THE NORTHWARD ADVANCING
MARINE BOUNDARY MIXES OUT THIS AFTERNOON.  THIS WOULD HELP TO REDUCE
THE SVR WEATHER RISK SOMEWHAT...BUT STILL EXPECTING AN ACTIVE
WEATHER DAY WITH ISOLATED SEVERE STORMS DEVELOPING. /DH/

&&

.AVIATION...WIDESPREAD MVFR CEILINGS HAVE DEVELOPED OVER THE LOWER
MISSISSIPPI RIVER VALLEY THIS MORNING AS LOW LEVEL MOISTURE IS
CONTINUING TO ADVECT NORTHWARD...WITH THE LOWEST CEILINGS SOUTH OF
JAN AND MEI.  THERE WILL ALSO BE SCATTERED SMALL SHOWERS AND A FEW
ISOLATED TSRA DURING THE LATE MORNING HOURS AS WELL.  THE MAIN FOCUS
AND CHALLENGE TODAY WILL BE TIMING THE MAIN CONVECTION...WITH THE
MAIN TIME WINDOW BETWEEN 16-22Z...WITH AREAS WEST OF THE MS RIVER
BEING AFFECTED FIRST...THEN LATER IN THE DAY FOR AREAS FURTHER
EAST.  WITH THE SVR POTENTIAL TODAY...HIGHER WIND GUSTS HAVE BEEN
MENTIONED IN THE TAFS FOR JAN...MEI...AND HBG.  CONDITIONS ARE
FORECAST TO IMPROVE THIS EVENING FROM W TO E AS THE COLD FRONT AND
DRIER AIR MOVES IN.  CONDITIONS SHOULD BE VFR FOR WEDNESDAY AS HIGH
PRESSURE BUILDS BACK IN...AND THEN MORE SHRA AND TSRA FOR THURSDAY
AS ANOTHER STORM SYSTEM APPROACHES THE REGION. /DH/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  44  72  53 /  90  33   0   4
MERIDIAN      71  44  71  54 /  86  76   0   7
VICKSBURG     71  43  74  52 /  89  19   0   4
HATTIESBURG   74  50  72  55 /  90  65   7  11
NATCHEZ       72  46  72  54 /  90  20   0   4
GREENVILLE    69  43  71  52 /  89   9   0   6
GREENWOOD     68  42  70  50 /  87  21   0   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DH
Hazardous weather outlook, Mar 31, 4:54 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
554 AM CDT TUE MAR 31 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
554 AM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS
A STRONG UPPER LEVEL SYSTEM DEVELOPS TO OUR NORTH AND A COLD FRONT
MOVES THROUGH THE REGION. INCREASING MOISTURE AND INSTABILITY WILL
COMBINE WITH COLD TEMPERATURES ALOFT AND STRONG WINDS TO SUPPORT THE
SEVERE WEATHER RISK FOR AREAS ALONG AND SOUTH OF A LINE FROM NATCHEZ
TO GREENWOOD TO MERIDIAN TO HATTIESBURG. QUARTER TO GOLF BALL SIZED
HAIL AND DAMAGING WINDS ARE THE PRIMARY RISK WITH THE STRONGER STORMS
TODAY. THE MAIN TIME FOR THIS ACTIVITY WILL FROM 11 AM TILL 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POWERFUL SPRING STORM SYSTEM WILL EVOLVE OVER THE REGION THURSDAY
AND BRING THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK. VERY STRONG
WINDS AND LIFT WILL COMBINE WITH HIGH LEVELS OF INSTABILITY TO
DEVELOP INTENSE THUNDERSTORMS. VERY LARGE HAIL...DESTRUCTIVE WINDS
AND TORNADOES WILL ALL BE POSSIBLE THURSDAY. WHILE DETAILS ARE NOT
KNOWN ON THE EXACT EVOLUTION OF THIS EVENT...MANY ELEMENTS LOOK TO BE
PRESENT TO PRODUCE SIGNIFICANT SEVERE WEATHER. EVERYONE SHOULD
MONITOR THE LATEST FORECASTS AND OUTLOOKS CONCERNING THIS POTENTIAL
SEVERE WEATHER OUTBREAK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY AND THEN AGAIN THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Local storm report, Mar 31, 7:15 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             6 W MORGANTOWN          31.31N 90.02W
03/27/2009  E0.75 INCH       MARION             MS   PUBLIC

0800 AM     TSTM WND DMG     MOSS                    31.82N 89.18W
03/26/2009                   JONES              MS   EMERGENCY MNGR

            A COUPLE TREES WERE BLOWN DOWN...ONE WAS ON A CAR.

&&

CME
Special weather statement, Mar 31, 8:45 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT TUE MAR 31 2009

LAZ023>026-MSZ060-311530-
TENSAS LA-CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-ADAMS MS-
945 AM CDT TUE MAR 31 2009

...SEVERE THUNDERSTORM MOVING TOWARD EAST CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI...

A SEVERE THUNDERSTORM CAPABLE WAS LOCATED 25 MILES WEST OF JONESVILLE
AT 943 AM CDT...MOVING EAST AT 55 MPH.

SHOULD THIS STORM MAINTAIN INTENSITY...IT WILL BE AFFECTING CATAHOULA
AND CONCORDIA PARISHES BETWEEN 10 AM AND 11 AM. HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL ADAMS COUNTY...NORTHERN CONCORDIA...CATAHOULA
AND SOUTHWESTERN TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

AEG
Local storm report, Mar 31, 9:15 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             4 SE MANGHAM            32.27N 91.72W
03/31/2009  E0.75 INCH       FRANKLIN           LA   PUBLIC

            PENNY SIZED HAIL REPORTED 4 MILES SOUTHEAST OF MANGHAM.

&&

27
Special weather statement, Mar 31, 10:25 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT TUE MAR 31 2009

LAZ025-026-MSZ053-054-059>062-311710-
TENSAS LA-CONCORDIA LA-JEFFERSON MS-CLAIBORNE MS-FRANKLIN MS-
LINCOLN MS-ADAMS MS-COPIAH MS-
1125 AM CDT TUE MAR 31 2009

...STRONG THUNDERSTORMS NEAR NATCHEZ...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED NEAR NATCHEZ AT 1124 AM CDT...MOVING EAST AT 30
MPH.

PEOPLE IN SOUTHWESTERN COPIAH...NORTHEASTERN ADAMS...NORTHWESTERN
LINCOLN...NORTHERN FRANKLIN...SOUTHEASTERN CLAIBORNE AND JEFFERSON
COUNTIES...AND EXTREME NORTHEASTERN CONCORDIA AND EXTREME SOUTH
CENTRAL TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, Mar 31, 10:27 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT TUE MAR 31 2009

LAZ016-MSZ040-042-043-047>049-053-311710-
CLAIBORNE MS-HINDS MS-RANKIN MS-WARREN MS-MADISON MS-ISSAQUENA MS-
YAZOO MS-MADISON LA-
1127 AM CDT TUE MAR 31 2009

...STRONG THUNDERSTORMS NEAR VICKSBURG...

AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED 4 MILES NORTHWEST OF BOVINA AT 1127 AM CDT...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN SOUTHERN YAZOO...EXTREME SOUTHEASTERN ISSAQUENA...
SOUTHWESTERN MADISON...EASTERN WARREN...EXTREME SOUTHWESTERN
RANKIN...HINDS AND EXTREME NORTHEASTERN CLAIBORNE COUNTIES...AND
EXTREME EAST CENTRAL MADISON PARISH SHOULD MONITOR THIS STORM
CLOSELY.

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 141 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Adams

When
March 31, 10:32 AM CST to 10:35 AM CST
Where
Adams County, 1.17 mi SSW of Stanton to 3.05 mi E of Stanton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.584, -91.235

Hail, Jefferson

When
March 31, 11:06 AM CST to 11:13 AM CST
Where
Jefferson County, 4.4 mi WSW of Union Church to 1.5 mi ESE of Union Church
Measured
0.75 in hail
Reported by
Public
Coordinates
31.656, -90.869

Hail, Lamar

When
March 31, 3:31 PM CST to 4:03 PM CST
Where
Lamar County, 2.43 mi WSW of Baxterville to 4.2 mi ENE of Talowah
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.072, -89.640

A swath of quarter to half dollar size hail fell across all of southern Lamar County. The half dollar sized hail caused minor damage to a truck just southwest of Baxterville. Nickel size hail was reported in Baxterville, and just south of Purvis along the swath.

Hail, Forrest

When
March 31, 3:59 PM CST to 4:18 PM CST
Where
Forrest County, 1.44 mi NW of Rock Hill to 2.25 mi NE of Brooklyn
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.094, -89.338

A swath of nickel to golf ball size hail fell across southern Forrest County. Golf ball sized hail was reported in the Paul B. Johnson state park. Nickel size hail was reported in the Carnes area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159135, 159136, 158720, 158722.